Pennsylvania, 2012Flash Flood and Hail in Pennsylvania, August 4, 2012
August 4, 2012 · NWS CTP · 6 events in 3 counties and zones
Severe thunderstorms produced isolated wind damage, large hail and flash flooding across portions of the mid and lower Susquehanna Valley during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced isolated wind damage, large hail and flash flooding across portions of the mid and lower Susquehanna Valley during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 4, 9:53 AM EST, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 4, 9:53 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1053 AM EDT SAT AUG 4 2012
.SYNOPSIS...
AN APPROACHING COLD FRONT WILL BRING AN INCREASE IN HUMIDITY AND
THE CHANCE OF SHOWERS AND STORMS THROUGH SUNDAY...BEFORE DRIER AIR
BUILDS IN FOR EARLY NEXT WEEK.
OVERALL THE PATTERN FOR EASTERN NORTH AMERICA IS IN TRANSITION
WITH THE EXPECTED DEVELOPMENT OF A BROAD TROUGH OVER THE NEXT 4 TO
8 DAYS.
&&
.NEAR TERM /THROUGH TONIGHT/...
MOIST SOUTHWESTERLY FLOW WILL CONTINUE TO INCREASE AHEAD OF A
COLD FRONT ENTERING THE GR LAKES. THIS WILL PROVIDE INCREASING
CHANCES FOR SHOWERS/STORMS...ESPECIALLY THIS AFTERNOON AND
EVENING.
MUCH OF THE MORNING AND POSSIBLY EVEN INTO THE EARLY AFTERNOON
HOURS SHOULD STAY PARTLY TO MOSTLY SUNNY AND DRY BEFORE WE REACH
CONVECTIVE TEMPS AND START TO COOK UP SCATTERED SHOWERS AND
STORMS.
SREF POPS FOR LATER THIS AFTERNOON AND EVENING RANGE FROM CHANCE
OVER THE NORTH TO CATEGORICAL OVER THE SOUTH...PROBABLY TYPICALLY
OVERDONE BY THE SREF. CURRENT HRRR SHOWING PRECIPITATION FORMING
OVER THE LAUREL HIGHLANDS BY 18Z. THE SREF AND GEFS HAVE INCREASED
PWAT ANOMALIES OVER THE AREA. COUPLE THIS WITH TEMPERATURES IN THE
UPPER 80S AND LOWER 90S...AND DECENT SOUTHEASTERLY FLOW...EXPECT
DIURNAL CONVECTION THIS AFTERNOON AND THROUGH THE FIRST HALF OF
THE EVENING. MODELS SOW IT SPREADING ACROSS CENTRAL PA BEFORE
MOVING EASTWARD. HAVE INCREASED POPS ACCORDINGLY. THESE SHOWERS
AND STORMS SHOULD BE MORE DIURNALLY DRIVEN THAN LARGER SYNOPTIC
FORCING...HOWEVER A 500MB SHORTWAVE COULD ALLOW FOR A STRONG ENOUGH
PV ANOMALY TO CONTINUE SHOWERS WELL INTO THE EVENING OVER THE
SOUTHEAST. ANY PRECIP SHOULD BE DONE BY 06-09Z TONIGHT. PATCHY FOG
AHEAD OF THE FRONT IS AGAIN A POSSIBILITY OVERNIGHT.
&&
.SHORT TERM /SUNDAY/...
SUNDAY THE FRONTAL SYSTEM TO OUR WEST AND THE RIDGE OVER THE
ATLANTIC WILL SEND A DEEP PLUME OF MOISTURE WITH 2-3 SIGMA ABOVE
NORMAL PW INTO OUR REGION. HIGH PW VALUES ARE LIKELY IN THE
STRONG FLOW AHEAD OF THE COLD FRONT. WHILE THE STRONGEST FLOW
WILL LIKELY LIFT NE OF OUR AREA...THE FLOW WILL BE RATHER STRONG
FOR EARLY AUG.
CAPE VALUES ARE GOOD FOR SEVERE WEATHER BUT NOT OVERLY IMPRESSIVE.
BUT OVER 20KTS OF 1KM SHEAR WITH 1200 TO 1800JKG-1 IMPLIES DEEP
UPDRAFTS AND GOOD SHEAR. THIS SHOULD FAVOR THE DEVELOPMENT...MAINLY
IN THE AFTERNOON INTO EVENING OF STRONG TO POTENTIAL SEVERE
THUNDERSTORMS. FAVORING MORE LINEAR SYSTEMS WITH POTENTIAL BOW
DEVELOPMENT. MOST GUIDANCE SHOWS STRONG LOW-LEVEL SHEAR WHICH
WILL REQUIRE MONITORING. MULTI-CELLULAR DAY LIKELY WITH BOWING
SEGMENTS HIGH PROBABILITY THINKING AT THIS TIME.
MOISTURE FLUX...OFTEN ALIGNS WELL WITH OUR BETTER SEVERE EVENTS
PEAKS 1800 UTC SUNDAY TO ABOUT 0000 UTC MONDAY. GOOD BET STRONG
STORMS FROM ABOUT 2 PM SUNDAY UNTIL 8 PM IN EAST. UPPED POPS IN
AFTERNOON INTO 80S BUT KEPT CLOSE TO NEIGHBORS FOR COLLABORATION.
PROBABLY NEED 90S IN THERE!
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
GEFS/SREF/GFS ALL SLOW TO CLEAR OUT THE RESIDUAL MOISTURE MONDAY
MORNING IN SOUTHEAST. BUT WINDS ARE WESTERLY. MAY TAKE UNTIL MID-
MORNING MONDAY TO GET THE DRY AIR INTO THE BOUNDARY LAYER. BUT PW
FALLS BELOW NORMAL STATE WIDE MONDAY.
KEPT POPS LOWER THAN GUIDANCE THROUGH WEDNESDAY AND GOT RID OF
SHOWERS AS THE PW VALUES ARE NEAR TO SLIGHTLY BELOW NORMAL.
PW IS NEAR NORMAL BY THURSDAY INTO SATURDAY SO KEPT CLOSE TO
GUIDANCE.
TEMPERATURE-WISE...850 HPA TEMPERATURES MAINLY NEAR NORMAL. SLIGHT
SURGE OF CLOSE TO 1 SIGMA ABOVE NORMAL WEDNESDAY AHEAD OF WHAT
MODELS IMPLY WOULD BE A SECONDARY COLD FRONT TAKING THE EDGE OF A
BIT MORE THURSDAY INTO FRIDAY.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
CONDITIONS HAVE IMPROVED TO HIGH MVFR/LOW VFR AS LAST OF THE HAZE
CONTINUES TO THIN OUT.
LOCALIZED REDUCED CONDITIONS CAN BE EXPECTED LATER TODAY IN AND
AROUND AN THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EARLY EVENING...FROM ABOUT 22Z THROUGH 03Z TONIGHT.
OUTLOOK...
.SUN...A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS...ESPECIALLY
SUNDAY PM AS A COLD FRONT MOVES THROUGH.
.MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR.
.TUES-WED...NO SIG WX.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...LA CORTE/CERU/MARTIN
NEAR TERM...LA CORTE/CERU/MARTIN
SHORT TERM...LAMBERT/MARTIN
LONG TERM...GRUMM/MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, Aug 4, 3:44 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT SAT AUG 4 2012
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
444 AM EDT SAT AUG 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL FORM ALONG AND IN
ADVANCE OF A POTENT COLD FRONT LATE SUNDAY AFTERNOON AND EVENING.
THE MAIN THREAT WILL BE STRONG TO DAMAGING WINDS...ALONG WITH
VERY HEAVY RAIN AND DANGEROUS LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
MARTIN
In the hours before
Local storm report, Aug 4, 10:02 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1102 AM EDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 2 SE HAMPTON 39.91N 77.04W
08/03/2012 ADAMS PA 911 CALL CENTER
NUMEROUS TREES ACROSS ROAD.
0210 PM TSTM WND DMG 7 WSW SHIPPENSBURG 40.01N 77.64W
08/03/2012 FRANKLIN PA 911 CALL CENTER
LARGE TREE DOWN ALONG CUMBERLAND HIGHWAY.
0210 PM TSTM WND DMG 4 SSW ORRSTOWN 40.00N 77.64W
08/03/2012 FRANKLIN PA PUBLIC
TREE DOWN.
0213 PM HAIL 2 SSE ORRSTOWN 40.03N 77.60W
08/03/2012 E0.88 INCH FRANKLIN PA PUBLIC
0215 PM TSTM WND DMG 3 WNW ABBOTTSTOWN 39.90N 77.03W
08/03/2012 ADAMS PA PUBLIC
WIRES AND BRANCHES DOWN.
0220 PM HAIL YORK 39.96N 76.73W
08/03/2012 M0.50 INCH YORK PA TRAINED SPOTTER
ONE HALF INCH HAIL IN YORK
0305 PM TSTM WND DMG 1 W YORK HAVEN 40.11N 76.73W
08/03/2012 YORK PA PUBLIC
MULTIPLE TREES DOWN.
0320 PM TSTM WND DMG GOLDSBORO 40.15N 76.75W
08/03/2012 YORK PA TRAINED SPOTTER
NUMEROUS LARGE TREES AND POWER LINES DOWN
0320 PM TSTM WND GST GOLDSBORO 40.15N 76.75W
08/03/2012 M82 MPH YORK PA TRAINED SPOTTER
MEASURED WIND GUST IN GOLDSBORO
0320 PM HAIL VALLEY GREEN 40.16N 76.79W
08/03/2012 E0.88 INCH YORK PA PUBLIC
0325 PM HAIL 2 E VALLEY GREEN 40.16N 76.76W
08/03/2012 M1.00 INCH YORK PA TRAINED SPOTTER
QUARTER SIZE HAIL IN ETTERS... PA
0445 PM HAIL JOHNSTOWN 40.33N 78.92W
08/03/2012 M0.50 INCH CAMBRIA PA TRAINED SPOTTER
ONE HALF INCH HAIL IN JOHNSTOWN
&&
EVENT NUMBER CTP1200353 CTP1200352 CTP1200359 CTP1200360 CTP1200361
CTP1200358 CTP1200362 CTP1200355 CTP1200356 CTP1200363 CTP1200354
CTP1200357
COLBERTEvent by event
4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, York
- When
- August 4, 11:45 AM EST
- Where
- York County, 0.53 mi W of Wellsville
- Measured
- 61 kt (70 mph) measured gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.050, -76.940
Thunderstorm winds measured around 70 mph knocked down several large limbs in Wellsville.
Hail, York
- When
- August 4, 12:00 PM EST
- Where
- York County, 0.68 mi SSW of Dillsburg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 40.111, -77.035
Thunderstorm Wind, Cumberland
- When
- August 4, 1:30 PM EST
- Where
- Cumberland County, 0.78 mi WNW of Wertzville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 40.284, -77.044
Thunderstorm winds estimated near 60 mph knocked down several trees and utility wires in Wertzville.
Thunderstorm Wind, York
- When
- August 4, 2:08 PM EST
- Where
- York County, 0.87 mi NW of York
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 39.960, -76.730
Thunderstorm winds estimated near 60 mph knocked down numerous trees and utility wires in and around the city of York.
Flash Flood, York
- When
- August 4, 2:15 PM EST to 3:21 PM EST
- Where
- York County, 1.43 mi W of North York to 0.51 mi S of North York
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 39.980, -76.757
Torrential thunderstorm downpours produced an inch of rainfall in 20 minutes in York. This resulted in significant urban flooding with numerous flooded streets.
Thunderstorm Wind, Northumberland
- When
- August 4, 2:40 PM EST
- Where
- Northumberland County, 0.57 mi ENE of Turbotville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.102, -76.769
Thunderstorm winds estimated near 60 mph flattened the Turbotville Train Station. Several large branches were also down along SR 44 between McEwensville and Turbotville. This report was relayed by the Turbotville Borough Heritage Society who had been overseeing the Turbotville Train Station Relocation Project for approximately 2.5 years.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, August 4, 20121 death · 1 event
- Flash Flood and Hail in Illinois, August 4, 20122 injured · $1.6 million · 1 in hail · 26 events
- Hail and Damaging Winds in Missouri, August 4, 20121 injured · $288,000 · 1.5 in hail · 47 events
- Flood and Damaging Wind in Massachusetts, August 4, 2012$506,000 · 50 kt wind · 4 events
- Flood and Hail in New Hampshire, August 4, 2012$195,000 · 50 kt wind · 4 events
- Wildfire and Hail in Oregon, August 4 to 31, 2012$101,000 · 1 in hail · 10 events
- Tornado and Hail in Indiana, August 4, 2012EF1 · 27 events
- Damaging Winds in Ohio, August 4, 2012$59,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Oklahoma, August 4, 2012$48,000 · 70 kt wind · 8 events
- Flooding and Hail in Indiana, August 4, 2012$40,000 · 1 in hail · 11 events
- Damaging Winds in Arkansas, August 4, 2012$40,000 · 70 kt wind · 8 events
- Damaging Wind in Ohio, August 4, 2012$40,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390998, 390949, 390951, 390958, 391162, 390980.